Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Sick and tired of being tired
May 30, 2001

I have been HIV+ for 12 years I came off a drug vacation in March.My T-Cell count was 70 and Viral load 300,000. I was also sleeping about 80 of the day had no energy or strengh and body weight was dropping steadily. I went for 154 to 128lbs. in 18 days. My doctor who I have put all my faith and trust into is the best. He started me on Trizavir, Dapsone, Prozac, Oxandrin, Diflucan, Hydroxyzine.They all did what they were suppose to do. My viral load is presently 80 and T-Cells 212. I start to gain weight back but could not tolerate side affects from the Oxandrin so we stopped that lost 5 of the 9lbs. gained in 5 days. So we went on to Megace and have gone back to 158lbs. all in 8 weeks. I have had constant dirrea for the past several weeks probably started 2weeks and drug therapy started. At least 8 times per day. So we have been doing a process of elimination by stopping the megace first still have the problem now stopped the dapsone and changed for prozac to celexa. My RBC steadly declined from 4.08 on 3/28 to 3.35 on 5/14 also Hemoglobin has gone from 12.3 to 11.2 and Hematocrit from 35 to 32. I am losing weight again 5 lbs in 6 days and starting to feel more fatigued again and not able to sleep at night. I cannot sleep more the 3 hrs at a time but have to nap constantly during the day. Is there a solution to my dilema. As far as the dirrea all stool samples have come back negative. What can I do. My doctor told me to start taking Immodium but I don't see that as a perminent solution. Could my low RBC's, hemoglobin and hematocrit be causing the fatigue. What do I do. Thankyou Eddie

Response from Dr. Frascino

Hello Eddie,

It sounds like Trizivir is your first antiviral regimen and that it seems to be working fairly well so far. Your viral load went from 300,000 to 80, and your T-cell count jumped from 70 to 212. I'm not sure over what time frame this occurred. Trizivir is a combination of 3 drugs from the same class of medication called nucleoside reverse transcriptase inhibitors. It's a convenient 3-in-1-pill combination; however, some studies have shown it may not be as potent as combining a different class of medications (non-nukes or protease inhibitors) with the nucleoside reverse transcriptase inhibitors. But, as I frequently say, "You can't argue with success!" Just keep an eye on your viral load and T-cell count. You may need a more potent regimen in the future.

I assume the dapsone is for PCP prophylaxis. Why are you on diflucan? Do you have thrush? Why are you taking hydroxyzine? It's an antihistamine that can cause significant drowsiness. Could this be part of your fatigue? Prozac is for depression. Oxandrin is an anabolic steroid. Why do you think Oxandrin was not tolerated? What side effects?

Diarrhea can be caused by many things: infection with bacteria and/or parasites, medication, diet, stress, etc. Continue to search for the cause or causes. Immodium may help in the interim while you investigate the cause. Regarding the weight loss, I would suggest you also check with ah HIV-knowledgeable nutritionist for dietary guidance. Anabolic steroids, such as Oxandrin, have been shown to increase lean body mass more so than Megace. You might try a smaller dose of Oxandrin. I assume you are male (Eddie). You should also have your testosterone level checked, and if low, begin replacement therapy. This will also build lean body mass and improve energy level.

I don't know if you are a man or a woman. Either way, your hemoglobin is dropping, and you are becoming anemic. Potential causes include dietary deficiencies of iron of certain vitamins; opportunistic infections, such as MAC or Parvovirus B-19; medication side effects, particularly the AZT in Trizivir; and even HIV itself. To answer your question, yes, as your hemoglobin drops below the normal range, you may well begin to have exercise intolerance and fatigue. Work with your doctor to identify the cause or causes of your anemia. If it is related to AZT or HIV itself, you may benefit from Procrit. It is a once-per-week self-administered injection that has been shown to be extremely effective in improving anemia, energy level, and quality of life. It's even associated with improved survival!

Write back with additional information if you are still having trouble with anemia or fatigue. Also, check with our Treatment Forum for questions about your antiretroviral regimen, our Management of Side Effects Forum for drug side effects, and our Wasting, Diet, Nutrition, and Exercise Forum for more advice about weight loss and improved diet.

Best of luck.

RJF


Previous
fatigue, muscle & bone pain, wasting
Next
Should I start to Worry?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement